Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 94, NWS Baltimore/Washington

August 10, 2003Hardy County, West Virginia; Shenandoah County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 10, 2003, 8:29 PM EDT for Hardy County, West Virginia; Shenandoah County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 8:29 PM EDT (00:29 UTC)
Expired
Aug 10, 2003, 11:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Shenandoah County, VA, Hardy County, WV

The radar

The Sterling radar (KLWX), 120 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 110030
FFWLWX
VAC171-WVC031-110330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
829 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  HARDY COUNTY IN EASTERN WEST VIRGINIA
  SHENANDOAH COUNTY IN NORTHWEST VIRGINIA

* UNTIL 1130 PM EDT.

* AT 829 PM EDT...RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAIN
  OVER HARDY COUNTY AND WESTERN SHENANDOAH COUNTY...MOVING SLOWLY 
  NORTHEAST AT 10 MPH. RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS 
  ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO INCHES WILL
  BE POSSIBLE THROUGH 11:30 PM EDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3889 7910 3877 7878 3903 7848 3918 7893

$$
STRONG
3 follow-up statements
000 
WGUS71 KLWX 110050
FFSLWX
VAC171-WVC031-110345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT SUN AUG 10 2003

...FLASH FLOOD WARNING CONTINUES FOR SHENANDOAH AND HARDY COUNTIES
   UNTIL 11:30 PM EDT...

AT 8:45 PM...RADAR CONTINUED TO SHOW TORRENTIAL RAIN OVER PARTS OF 
HARDY AND WESTERN SHENANDOAH COUNTIES. THE AREA IN WESTERN 
SHENANDOAH COUNTY NORTH OF BASYE ON THE RIDGE NEAR LIBERTY FURNACE 
LOOKS TO BE PARTICULARILY HARD HIT WITH RADAR INDICATING 3 TO 5 
INCHES OF RAIN IN THE PAST HOUR.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING 
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS 
IF WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

$$
STRONG
000 
WGUS71 KLWX 110132 CCA
FFSLWX
VAC171-WVC031-110345-

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT SUN AUG 10 2003

CORRECTED RAINFALL.

...FLASH FLOOD WARNING CONTINUES FOR SHENANDOAH AND HARDY COUNTIES
   UNTIL 11:30 PM EDT...

AT 8:45 PM...RADAR CONTINUED TO SHOW TORRENTIAL RAIN OVER PARTS OF 
HARDY AND WESTERN SHENANDOAH COUNTIES. THE AREA IN WESTERN 
SHENANDOAH COUNTY NORTH OF BASYE ON THE RIDGE NEAR LIBERTY FURNACE 
LOOKS TO BE PARTICULARLY HARD HIT WITH RADAR INDICATING 3 INCHES OF 
RAIN IN THE PAST HOUR.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING 
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS 
IF WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

$$
STRONG
000 
WGUS71 KLWX 110335
FFSLWX
WVC031-110400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1134 PM EDT SUN AUG 10 2003

...FLASH FLOOD WARNING FOR HARDY COUNTY HAS EXPIRED...

AT 1130 PM...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD 
MOVED NORTHEAST OF HARDY COUNTY. LAW ENFORCEMENT OFFICIALS REPORT 
THAT EARLIER FLOOD WATERS HAD RECEDED. SOME ISOLATED PROBLEMS WITH 
HIGH WATER MAY REMAIN THROUGH THE EARLY MORNING HOURS...BUT 
WIDESPREAD FLOODING IS NOT EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOOD WATERSS. IF FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:30 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SUN AUG 10 2003

.SHORT TERM(TONIGHT AND MONDAY)...
COVERAGE MUCH LESS TODAY WHEN COMPARED TO RADAR OF 24 HOURS AGO.
AIRMASS IS VIRTUALLY THE SAME WITH HIGH DEWPOINTS AND PWAT VALUES.
EXPECT CONVECTION TO INCREASE SOME...AS SKY CONDITIONS IMPROVE/TEMPS
RISE.

UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT NOT AS GOOD TODAY PER
ETA/GFS AS YESTERDAY. UPPER DIVERGENCE/JET SUPPORT IS WEAKER.
HOWEVER WHERE STORMS DEVELOP...THEY WILL STILL BE EFFICIENT RAIN
PRODUCERS. FFG OVER PORTIONS OF VA AT 1.2/HR. THESE AREAS HAVE A
FFA IN EFFECT THROUGH EARLY EVENING AND WILL LEAVE WATCH UP THROUGH
MID EVENING.

MORE FOG AND LOW CLOUDS EXPECTED LATE TONIGHT AND EARLY MONDAY. WILL
CARRY 50 POPS ACROSS THE BOARD TONIGHT AND 40 TOMORROW. TEMPS A
BLEND OF MET/MAV GUIDANCE. /CPW

.LATER PERIODS...PTTN SHWS SIGNS OF EVENTUALLY BREAKING DWN. TIL
THEN...PERSISTENCE REIGNS...W/ MAINLY AFTN-EVE SHRA/TSRA...OCNLY
ENHANCED BY S/WVS PROPAGATING NWD ALNG STALLED BNDRY. AS RDGG INCRS
HOLD ON AREA...AREAL CVRG WL BCM LESS. AS SUCH...WL STEP POPS DWN
EACH AFTN-- 40 POPS TUE..30 WED..ETC. BY WED...H5 PTTN REMINISCENT
OF SUMMER...W/ ATLC COAST INFLUENCED BY BERMUDA HIGH MORE THAN
GRTLKS TROF.

XTNDD...CUD IT BE?  RDG CONTS TO BLDS ACRS CWFA...AND SUSTAINS
ITSELF FOR THE WKND. AS MNTND IN HPC PREEPD...S/WV SWINGING THRU SAT
APPRS ODD...AND WAS IGNORED. THAT MEANS SCT CLDS...TEMPS MORE
SEASONABLE...AND MOST IMPORTANTLY NO MNTN OF POPS FOR 4 CONSECUTIVE
DAYS. A 20 POP WAS KEPT IN THE GRIDS THU FOR CONTINUITY SAKE...WHICH
ALSO FALLS IN LINE W/ STEP-DWN PHILOSOPHY ABV AS WELL AS CLIMO. WL
REVISIT THIS ISSUE TMRW...AS RISING HGTS/WRMG TEMPS MAY CAP ANY
CNVCTN.

HTS

.LWX...
DC...NONE.
MD...FLOOD WATCH THRU THIS EVE MDZ002>003.
VA...FLOOD WATCH THRU THIS EVE VAZ021...VAZ025>031...VAZ036>037.
WV...FLOOD WATCH THRU THIS EVE WVZ048>055.
MARINE...NONE.
Hazardous weather outlook, Aug 10, 11:24 AM EDT, 9 hours 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SHENANDOAH VALLEY AND FOOTHILLS.

SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL
CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT
FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING.

SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

CPW/MANNING

In the hours before

Special weather statement, Aug 10, 5:57 PM EDT, 2 hours 32 minutes before
WVZ054-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT SUN AUG 10 2003

...HEAVY RAIN IN WESTERN PENDLETON COUNTY...

AT 6 PM...DOPPLER RADAR INDICATED A STATIONARY THUNDERSTORM IN
WESTERN PENDLETON COUNTY ALONG THE WESTERN RIDGES. AREAS ALONG THE
NORTH FORK RIDGE AND THE NORTH FORK OF THE SOUTH BRANCH OF THE
POTOMAC RIVER SHOULD EXPECT VERY HEAVY RAIN BETWEEN 6 AND 7 PM AND
RAPID RIVER RISES. BE ALERT DRIVING IN WESTERN PENDLETON COUNTY AS
HEAVY RAIN MAY PRODUCE SMALL LANDSLIDES OVER THE ROAD AND WATER OVER
THE ROAD.

STRONG
Special weather statement, Aug 10, 6:30 PM EDT, 1 hour 59 minutes before
WVZ054-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SUN AUG 10 2003

...STRONG THUNDERSTORM MOVING INTO CENTRAL PENDLETON COUNTY...

AT 6:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM SENECA ROCKS TO HARPER...MOVING SLOWLY NORTHEAST
TOWARDS CENTRAL PENDLETON COUNTY AT 10 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF FRANKLIN AND UPPER TRACT WILL BE AFFECTED BY THIS
STORM THROUGH 7:30 PM.

STRONG
Special weather statement, Aug 10, 7:03 PM EDT, 1 hour 26 minutes before
VAZ021-WVZ048-054-055-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT SUN AUG 10 2003

AT 7 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN THE
SOUTHERN SECTION OF THE EASTERN WEST VIRGINIA PANHANDLE...MOVING
SOUTHEAST AT 5 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 40 MPH. THEY WILL ALSO PRODUCE TORRENTIAL
RAINFALL WITH THE POTENTIAL FOR MINOR FLOODING. THE COMMUNITIES OF
FRANKLIN... MOOREFIELD... PETERSBURG AND UPPER TRACT WILL BE
AFFECTED BY THESE STORMS THROUGH 8 PM.

STRONG
Special weather statement, Aug 10, 7:33 PM EDT, 56 minutes before
WVZ050-055-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
733 PM EDT SUN AUG 10 2003

AT 7:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOOREFIELD...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IT WILL ALSO HAVE
TORRENTIAL RAINFALL AND WILL LIKELY PRODUCE AN INCH OR TWO OF RAIN
WITHIN AN HOUR.  THE COMMUNITIES OF MOOREFIELD AND NORTHERN HARDY
COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 8:30 PM.

STRONG
Local storm report, Aug 10, 8:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    FRANKLIN                  WV   FLASH FLOOD
08/10/03   PENDLETON                      ROAD CLOSED DUE TO HIGH
                                          WATER.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:37 AM EDTFlash Flood WarningLWXPendleton4 hr
Aug 10, 10:36 PM EDTFlash Flood WarningLWXAlbemarle3 hr
Aug 10, 10:55 PM EDTFlash Flood WarningLWXNelson4 hr
Aug 10, 11:28 PM EDTFlash Flood WarningLWXShenandoah4 hr
Aug 10, 11:41 PM EDTFlash Flood WarningLWXGreene4 hr
Aug 11, 12:52 AM EDTFlash Flood WarningLWXAugusta, Rockingham, City of Harrisonburg, City of Staunton, City of Waynesboro4 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.